Certain common human medications are sometimes used in dogs, but should be done only under veterinary supervision. Here’s what you need to know about these drugs and their effects on dogs.
Chances are, your medicine cabinet contains common OTC medications like Advil, Tylenol, or Benadryl. We often reach for these drugs when we have a headache or joint pain, or our allergies are flaring up. But is it okay to give them to your dog? Unless he’s under veterinary supervision, the answer is no. Let’s find out why.
ASPIRIN AND NSAIDS
Aspirin is a non-steroidal anti-inflammatory drug originally isolated from the bark of the white willow tree. It’s been around for a long time and is still used by people to relieve inflammation, pain, fever, headache, and to reduce blood clots. Stronger NSAIDs (ibuprofen, etc.) are preferred now due to their excellent anti-inflammatory and analgesic effects. However, side effects can occur, especially with higher doses or longer-term use. These include GI ulcers and perforations (which can result in death) as well as kidney and liver disease.
In dogs, NSAIDs are commonly used for conditions such as surgical pain as well as arthritis. However, as with humans, similar side effects occur, especially if other diseases are present. Dehydration and age increase the risk of side effects.
As an alternative to NSAIDS, joint supplements, herbals, and cold laser work well for most dogs needing anti-inflammatory and mild pain relief. If using NSAIDs, try the lowest dose possible once these other therapies have been instituted. Chronic NSAID use should only be implemented if absolutely needed, and only if you can commit to regular lab testing to detect any side effects.
Tylenol toxicity is well documented in veterinary literature, especially when used in small dogs. Signs of toxicity can include brown-coloured gums, shallow breathing, swelling of the face or neck, low body temperature, vomiting, jaundice, coma, and death.
Antihistamines such as Benadryl or Claritin can be prescribed for dogs with allergic dermatitis as an alternative to corticosteroids. Unfortunately, they are rarely as effective as steroids in controlling clinical signs. Overdosing occurs if people attempt to medicate their dogs on their own (or if the medication is accidentally left out). Signs of overdose are the same as in humans, and include drowsiness, slow heart rate, and if severe enough, coma. Treatment is symptomatic and involves detoxification and neurological support.
As with children, keep prescription and non-prescription medications away from dogs.
While not commonly known, estrogens taken by women can be toxic to animals, especially dogs. These estrogenic compounds are typically creams applied to the woman’s body. The dog ingests the cream when licking her skin, and may also absorb it by simply lying on a part of the woman’s body (typically the chest) to which the cream has been applied.
Estrogen toxicity in dogs typically results in severe anemia due to bone marrow suppression, if the dose is high or exposure is chronic. But a low dose can cause the dog to begin showing signs of heat, even if she has been spayed.
Treatment simply involves preventing the animal from contacting parts of the woman’s body to which the cream was applied.
Always have your veterinarian diagnose and treat your dog. Attempting to be his doctor can result in poisoning, as well as increased veterinary costs to have him treated correctly. By only administering human medications to your dog under veterinary supervision, overdosing or intoxication is unlikely to occur.
Veterinarian Dr. Shawn Messonnier wrote The Natural Health Bible for Dogs and Cats, The Natural Vet's Guide to Preventing and Treating Cancer in Dogs, and 8 Weeks to a Healthy Dog. He's the pet care expert for Martha Stewart Living's "Dr. Shawn — The Natural Vet" on Sirius Satellite Radio, and creator of Dr. Shawn's Pet Organics. His practice, Paws & Claws Animal Hospital (petcarenaturally.com), is in Plano, Texas.